Does Buspar cause insomnia?
In this brief article, we will answer if Buspar may cause insomnia, along with other considerations such as personal characteristics that may influence insomnia, coping strategies for insomnia caused by Buspar and alternative treatments for anxiety and insomnia.
Unlike other anxiolytic medications, buspirone may have a stimulatory effect and cause insomnia in some individuals. However, each person’s body is unique and may respond differently to the medication (1,2).
In the event that you experience insomnia while using Buspar, your doctor may guide you through some treatment adjustments until your body adapts to the medication.
If insomnia persists for an extended period, your doctor may advise switching from Buspar to another medication that has an anxiolytic and sedative effect.
Does Buspar cause insomnia?
Buspar may cause insomnia as a side effect in some individuals. Although anxiolytic medications are expected to have sedative effects as well, Buspar is not known to induce sleep.. On the contrary, difficulty sleeping may be an undesired effect at the beginning of treatment. There are some studies that have discussed the stimulatory effects of this medication (1,2), however, it is important to consider that the side effects induced by may vary from person to person.
What to do in the case of insomnia caused by Buspar?
It’s best to talk to your healthcare provider if you’re experiencing insomnia or any other side effect of Buspar. Your doctor may ask you to take Buspar in the morning to prevent sleep disturbances at night.
If changing the timing of Buspar doesn’t really work in your case, your doctor may try dose reduction – especially if you’re a new user or your Buspar dose has recently escalated (1).
Furthermore, it is important to talk to your prescribing physician if you are taking other psychotropics concomitantly with Buspar. This is because Buspar may interact with other medications necessitating a dose adjustment.
How do personal characteristics influence insomnia caused by Buspar?
Each person has a unique sensitivity to medications, including Buspar (1). Some individuals may be more prone to experiencing insomnia as a side effect than others.
While insomnia can affect individuals of any age group, women and older adults (>65 years) are the most susceptible population. Additionally, individuals with a history of insomnia or psychiatric disorders also have a higher likelihood of experiencing insomnia.
Another factor that can influence susceptibility to insomnia is the abuse/dependence on alcohol and other chemical substances, as well as excessive caffeine intake and smoking (3).
What are the alternative treatment options for anxiety and insomnia?
If your insomnia is getting worse while taking Buspar, your doctor may switch you to another medication. There are plenty of meds that can help manage both anxiety and insomnia, like Benzodiazepines (4).
So it’s best to reach out to your healthcare provider and discuss alternative medications to Buspar for better management of your symptoms.
Make sure you don’t stop taking Buspar or start taking any other medication without consulting your doctor first.
In this brief article, we have answered if Buspar may cause insomnia, along with other considerations such as personal characteristics that may influence insomnia, coping strategies for insomnia caused by Buspar and alternative treatments for anxiety and insomnia.
Was this helpful?
MedlinePlus. Buspirone: MedlinePlus drug information [Internet]. Bethesda (MD): National Library of Medicine (US); [updated 2019 Apr 15; cited 2023 Jun 13]. Available from: https://medlineplus.gov/druginfo/meds/a688005.html.
Manfredi RL, Kales A, Vgontzas AN, Bixler EO, Isaac MA, Falcone CM. Buspirone: sedative or stimulant effect? Am J Psychiatry. 1991;148(9):1213-7.
Bollu PC, Kaur H. Sleep Medicine: Insomnia and Sleep. Mo Med. 2019;116(1):68-75.
Reeve E, Ong M, Wu A, Jansen J, Petrovic M, Gnjidic D. A systematic review of interventions to deprescribe benzodiazepines and other hypnotics among older people. Eur J Clin Pharmacol. 2017;73(8):927-935.